Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Morristown, TN

January 13, 20054 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 13, 2005, 2:04 PM EST for 4 counties in Tennessee. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 2:04 PM EST (19:04 UTC)
Expired
Feb 21, 2005, 11:45 AM EST
In force
39 days
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN, Roane County, TN

The radar

The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 12:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
632 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131905
SVRMRX
TNC065-131930-
/X.NEW.KMRX.SV.W.0002.050113T1904Z-050113T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 PM EST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 230 PM EST

* AT 203 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 
  MPH. THIS STORM WAS LOCATED NEAR SODDY-DAISY...OR ABOUT 13 MILES   
  WEST OF CLEVELAND...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF SALE CREEK BY 210 PM EST
  BIRCHWOOD BY 215 PM EST

MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT OUTSIDE DURING A 
THUNDERSTORM

LAT...LON 3522 8525 3509 8509 3518 8500 3530 8493
      3544 8508

$$

DMG
2 follow-up statements
000 
WUUS54 KMRX 211611
SVRMRX
TNC065-121-143-145-211645-
/O.NEW.KMRX.SV.W.0002.050221T1611Z-050221T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 AM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF CHATTANOOGA
  MEIGS COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DECATUR
  RHEA COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DAYTON
  ROANE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITIES OF...ROCKWOOD...KINGSTON

* UNTIL 1145 AM EST

* AT 1008 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF SPRING
  CITY TO 8 MILES NORTHWEST OF DAYTON TO 15 MILES WEST OF SIGNAL
  MOUNTAIN...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
  CROSSVILLE TO PIKEVILLE TO 6 MILES NORTH OF JASPER...AND MOVING
  EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING CITY...SODDY-DAISY AND SIGNAL MOUNTAIN BY 1120 AM EST
  DECATUR AND 7 MILES SOUTH OF ROCKWOOD BY 1125 AM EST
  HARRISON AND CHATTANOOGA BY 1130 AM EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3590 8435 3528 8496 3516 8502 3508 8501
      3500 8504 3500 8517 3507 8537 3516 8538
      3546 8518 3548 8511 3558 8510 3567 8497
      3578 8489 3582 8477 3593 8464

$$

TG
000 
WWUS54 KMRX 211640
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 AM EST MON FEB 21 2005

TNC065-121-143-145-211645-
/O.CON.KMRX.SV.W.0002.000000T0000Z-050221T1645Z/
ROANE TN-RHEA TN-MEIGS TN-HAMILTON TN-
1138 AM EST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 AM EST FOR
HAMILTON...MEIGS...RHEA AND ROANE COUNTIES...

AT 1133 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ROCKWOOD TO PEAKLAND TO 11
MILES SOUTHEAST OF DECATUR...OR ALONG A LINE EXTENDING FROM ROCKWOOD
TO DECATUR TO ATHENS...MOVING EAST AT 50 MPH.

POWER LINES WERE REPORTED DOWN IN HAMILTON COUNTY. LIGHTNING IS 
SUSPECTED IN SOME HOUSE FIRES IN HAMILTON COUNTY. THESE STORMS ARE 
STILL CAPABLE OF DOING DAMAGE TO BUILDINGS, POWER LINES, AND OF 
PRODUCING LARGE HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3590 8435 3528 8496 3516 8502 3508 8501
      3500 8504 3500 8517 3507 8537 3516 8538
      3546 8518 3548 8511 3558 8510 3567 8497
      3578 8489 3582 8477 3593 8464

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:45 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 13, 9:45 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EST THU JAN 13 2005

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING ACROSS THE
LOWER OHIO AND LOWER MS RIVER VALLEYS WITH A PRE-FRONTAL TROUGH AND
A LINE OF CONVECTION ACROSS MIDDLE TN AND NORTH AL. THIS LINE OF
CONVECTION WILL LIKELY PRODUCE STRONG GUSTY WINDS BY THIS
AFTERNOON...AS VAD WIND PROFILES REVEAL A 50 KT LOW-LEVEL JET AROUND
850 MB. WITH THIS IN MIND...WILL PLAN TO EXTEND THE LAKE WIND
ADVISORY FOR ALL ZONES THIS AFTERNOON...SINCE THERE SHOULD BE A
COUPLE OF HOURS OF ADVISORY CRITERIA WINDS AS THIS RAIN MOVES
THROUGH THE FORECAST AREA. AS FOR THE THREAT OF HEAVY RAINFALL...
THIS LINE OF CONVECTION SHOULD MOVE THROUGH FAIRLY QUICKLY WITH ONLY
A COUPLE OF HOURS OF LOCALLY HEAVY RAINFALL. THUS...DONT THINK A
FLOOD WATCH WILL BE NEEDED THIS AFTERNOON. WILL PLAN TO UPDATE THE
FORECAST THIS MORNING TO MAKE A FEW MINOR WORDING TWEAKS...AND TO
ADD THE WIND ADVISORY TO THE OTHER ZONES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES NCZ060>061.

TN...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

LAKE WIND ADVISORY UNTIL MIDNIGHT FOR ALL OTHER ZONES.

VA...LAKE WIND ADVISORY UNTIL MIDNIGHT FOR ALL ZONES.

&&

DMG
Hazardous weather outlook, Jan 13, 11:00 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 AM EST THU JAN 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1100 AM EST (1000 AM CST) THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

...WIND ADVISORIES IN EFFECT FOR THIS AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON AND EVENING...
BRINGING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS AHEAD OF IT.
STRONG UPPER-LEVEL WINDS WILL DEVELOP IN ASSOCIATION WITH THIS
FRONT...AND THESE WINDS WILL LIKELY BE BROUGHT DOWN TO THE SURFACE
BY A FEW THUNDERSTORMS. WIDESPREAD RAINFALL TOTALS BETWEEN ONE AND
TWO INCHES ARE EXPECTED (ESPECIALLY ACROSS SOUTHEAST TN AND
SOUTHWEST NC) WITH SOME LOCALLY HIGHER RAINFALL AMOUNTS POSSIBLE.
THIS MAY RESULT IN SOME FLOODING OF FLOOD PRONE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 11:44 AM ESTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie39 days

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.